News

< Back to Uncategorized

Reader's Mail: Headache Caused by Laughter

Q. When I laugh, the back of my head tightens up and hurts. Please tell me why this happens?

A. It could be that the upper cervical (neck) muscles, which attach to the back of the head, tighten up. The occipital nerves in the back of the head can be irritated by the tight muscles.

You don’t mention anything else causing posterior head pain. Most persons who note the onset of a headache with laughing will also have the same discomfort with any straining, such as with bending, coughing, sneezing, lifting or straining with bowel movements. Symptoms often ease when lying down.

If this is a new phenomenon, I would suggest testing for any blockage or obstruction in the flow of the cerebral spinal fluid in the back part of the brain. This is best done with a MRI scan of the brain. A condition called the Chiari malformation is fairly common and can occasionally cause this type of problem.

Robert Kunkel, M.D.
Consultant, Center for Headache and Pain Neurological Institute, Cleveland Clinic
Cleveland, OH

Exercise-Induced Migraines
Q. Through my years of experience with migraine, I have learned that I can do regular exercise without having a headache. But if I do moderate physical activity for a couple of hours or more, then the odds are that I’m going to have a severe migraine the next day. My doctor has mentioned the option of putting me on Inderal®, but I’m concerned about serious side effects. Do you have any other suggestions to mitigate this effect?

A. First, I would make sure that you are adequately hydrated after your workout since dehydration is a known trigger of migraine. Drinking one of the sport drinks after exercising may be helpful also.

Inderal is generally well tolerated and has few side effects. However, it does control the heart rate and you might note some fatigue with exercising. It should not be used in persons who have asthma.

The most effective medications to prevent exertionally induced headaches are the nonsteroidal anti-inflammatory drugs (NSAIDS) and the best one for this problem is indomethacin. Indomethacin, however, can be hard on the stomach.

Since you know that you will get a headache after “moderate physical activity for a few hours”, I would suggest you try taking a dose or two of an NSAID either before and/or after you exercise. Hopefully this will prevent or greatly diminish the subsequent headache. If you exercise quite frequently, then a daily preventive medication might be worthwhile. I would prefer a calcium blocker such as verapamil or one of the antiseizure drugs, though they can also have unpleasant side effects.

Robert Kunkel, M.D.
Consultant, Center for Headache and Pain Neurological Institute, Cleveland Clinic
Cleveland, OH

Headaches Flared Up after Car Accident
Q. In 2003 I was involved in a fire truck rollover and was knocked unconscious for roughly a minute. I was diagnosed with a concussion. Prior to the accident, I would have a migraine or bad headache every six months or so. After the accident, I had a severe headache like clockwork every month. I went to my family doctor and he prescribed Midrin® for me to take at the onset of attacks.

Recently, I have been getting headaches more frequently, at least once or twice a week. I am able to head them off before they become debilitating with the Midrin. A few days ago, though, I was at work and was unable to head one off and experienced a full-blown headache with vision impairment, vomiting, and sensitivity to light. This headache took me down for roughly 24 hours.

I was given a letter stating that I had lifetime coverage relating to my injuries suffered from the fire truck rollover. I am curious to know what the likelihood is that I am still getting headaches from that accident. I wonder if there is some research connecting mild concussions to migraines years later?

A. Post-traumatic migraines are well described. Minor head trauma has been shown to induce or exacerbate migraine, particularly cases without aura. It seems as though your headaches have become insidiously more frequent in the years since the accident.

On the other hand, you were a migraineur before the accident and the reasons why migraines become more frequent over time can be quite complex and are often not well understood. Medication overuse may play a role in some instances.

The ideal drug for aborting a migraine would be a triptan. There are eight such drugs on the market. Given the frequency of attacks, you should see a headache specialist and strongly consider a migraine preventive medication. This may be an antiseizure (e.g., topiramate or valproic acid), a beta blocker (e.g., propranolol) or an antidepressant (e.g., amitriptyline).

Michael Franklin, M.D.
St. Petersburg Neurology Clinic
St. Petersburg, FL

Who Should Have an MRA?
Q. I have had frequent migraine headaches most of my adult life. I have tried almost every type of daily preventive medication. The medications seem to work for several weeks or months and then the headaches are back to where they were before I started the preventive. Sumatriptan relieves a headache, but I have to be careful not to cause rebound headache by taking it too often.

I have had CT scans and an MRI that have not shown any abnormality. Would it be reasonable for me to ask for an MRA? Since my headaches have been so severe and so consistent throughout my life, I really fear I may someday have a stroke.

A. An MRA (Magnetic Resonance Angiography) of the brain examines the arteries in the head. It is used when there is a suspicion of abnormal vessels, such as with an aneurysm, atherosclerosis or tears in the blood vessels. They’re also commonly ordered when there is a change in headache pattern, or if a patient experiences an explosive headache or a headache with exertion. Speak to your healthcare provider about your concerns so she or he can decide if this test is right for you.

Susan Broner, M.D.
The Headache Institute
New York, NY

Cluster Headache and Low Testosterone Levels

Q. My husband has cluster headaches and has tried numerous treatments to no avail. Years ago he was diagnosed with a very low testosterone level. He decided not to take testosterone because it is linked to cancer.

Do you think my husband’s low testosterone level has anything to do with his cluster headaches? If he gets his hormone levels back to where they were in his 30s (when he was headache-free), do you think it would eliminate his clusters? If so, what type of doctor should he see?

A. Many years ago, some studies showed that some men with cluster headaches had low or low-normal testosterone levels. To my knowledge there has not been a lot of study done to further investigate the correlation of testosterone levels and cluster headache, but it has been shown that the hypothalamus area of the brain is often involved in cluster headache and this area also is involved in hormonal functions in the body.

A few years back, one of my colleagues found very low levels of testosterone in a patient who had chronic cluster headaches (more than a year of attacks without a remission). When the testosterone levels were returned to normal, the clusters ceased and he went into remission. We have since found low levels of testosterone in a few more men suffering with chronic cluster and some have had improvement with treatment of their testosterone deficiency.

You don’t state whether you husband has chronic or episodic cluster, but I would recommend that he see an endocrinologist (gland specialist) regarding treatment of his disorder. I don’t think restoring the testosterone to normal levels poses any significant risk of cancer. That seems to be a problem when using excessive amounts.

Robert S. Kunkel, M.D.
Consultant, Center for Headache and Pain Neurological Institute, Cleveland Clinic
Cleveland, OH

No Comments

Sorry, the comment form is closed at this time.

Subscribe to our Monthly e-Newsletter

Gain access to the most current migraine and headache information, prevention,

treatment, research, and news.